Montana, 2010

High Wind in Montana, March 21, 2010

March 21, 2010 · NWS TFX · 1 event in 1 county or zone

Surface low pressure moving along the Canadian border contributed to high winds developing along the Northern Rocky Mountain Front. Winds in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Surface low pressure moving along the Canadian border contributed to high winds developing along the Northern Rocky Mountain Front. Winds in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 21, 8:00 AM MST, 1 hour earlier.

Area forecast discussion, Mar 21, 8:00 AM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
900 AM MDT SUN MAR 21 2010

.UPDATE...
JUST A QUICK UPDATE TO INCREASE CLOUD COVER OVER NORTH CENTRAL
MONTANA FOR THIS MORNING. TEMPERATURES LOOK ON TRACK...WITH
INCREASING CLOUD COVER...TEMPERATURES WILL RISE SLOWLY OVER THE NEXT
FEW HOURS. HIGH WIND WARNING WILL CONTINUE...AS A FEW LOCATIONS
ALONG THE FRONT RANGE ARE GUSTING TO NEAR 55 MPH. LOCAL STORM REPORT
(LSR) HAS BEEN UPDATED. BRUSDA

&&

.AVIATION...
UPDATED 1200Z.
VFR CONDITIONS WILL PERSIST ACROSS CENTRAL MONTANA FOR THE NEXT 24
HOURS. AN UPPER LEVEL RIDGE WILL STEADILY PUSH EAST THROUGH THE
PERIOD BRINGING INCREASING HIGH LEVEL CLOUDS TO THE AREA. WESTERLY
WINDS ALOFT WILL ALSO INCREASE DURING THIS PERIOD AND WILL BE
STRONGEST ALONG THE ROCKY MOUNTAIN FRONT WITH GUSTS THAT COULD REACH
60 KT. WINDS WILL OVER THE PLAINS WILL INCREASE ON SUNDAY WITH GUSTS
REACHING 25 TO 35 KT AT KCTB AND KGTF. WINDS IN MOST SOUTHWEST
VALLEY LOCATIONS WILL REMAIN RELATIVELY LIGHT BUT COULD RECEIVE
GUSTS TO 25 KT THIS AFTERNOON. SHOWERS WILL DEVELOP OVER THE WESTERN
MONTANA MOUNTAINS AROUND 00Z AND SPREAD TO THE EAST OVER THE NIGHT.

&&

.PREV DISCUSSION...(ISSUED AT 400 AM MDT SUN MAR 21 2010)
TODAY THROUGH TUESDAY...AN UPPER RIDGE OVER THE AREA THIS MORNING
WILL MOVE EAST THIS AFTERNOON. THERE WILL BE QUITE A BIT OF
CLOUDINESS OVER THE PLAINS BUT LITTLE THREAT OF PRECIPITATION. THEN
AN UPPER TROUGH WILL MOVE THROUGH THE AREA MONDAY. BEHIND THE UPPER
TROUGH NORTHWEST FLOW ALOFT WILL DEVELOP MONDAY NIGHT THEN CONTINUE
THROUGH TUESDAY. A WEATHER DISTURBANCE ALOFT EMBEDDED IN THIS
NORTHWEST FLOW WILL MOVE THROUGH THE AREA ON TUESDAY BUT THERE IS
LITTLE IF ANY LIFT WITH IT AND NOT A WHOLE LOT OF MOISTURE. AS FOR
THE HIGH WIND WARNING..WINDS ARE NOT AS STRONG AS WAS EXPECTED OVER
THE NORTHERN ROCKY MOUNTAIN FRONT EARLY THIS MORNING. HOWEVER SOME
GUIDANCE IS SUGGESTING A POSSIBLE INCREASE IN WINDS TOWARDS MORNING
SO WILL HOLD ONTO THE HIGH WIND WARNING FOR THAT AREA THROUGH THE
MORNING. WITH MONDAYS UPPER TROUGH IT LOOKS LIKE THE MAIN LIFT AND
MOISTURE WILL AFFECT THE CENTRAL AND SOUTHERN ZONES. INSTABILITY
WILL ALSO PLAY A ROLE. AS HAS BEEN ADVERTISED THIS IS A RELATIVELY
WARM SYSTEM SO PLAINS AND VALLEYS SHOULD SEE A MIX OF RAIN AND SNOW.
STILL LOWER SOUTHWEST VALLEYS COULD SEE UP TO A COUPLE OF INCHES OF
SNOW. FOR HIGHER MOUNTAINS OF SOUTHWEST MONTANA AM COMING UP WITH UP
TO A FOOT OF SNOW. AM COMING UP WITH 2 TO 4 INCHES FOR THE WEST
YELLOWSTONE AREA. WITH NOT MUCH LIFT WITH TUESDAYS WEATHER
DISTURBANCE ALOFT AND A STABILIZING AIRMASS HAVE BACKED OFF ON THE
CHANCES OF PRECIPITATION. BLANK

TUESDAY NIGHT THROUGH FRIDAY NIGHT...MOISTURE ASSOCIATED WITH THE
PACIFIC SYSTEM THAT IMPACTED THE REGION TUESDAY WILL LINGER ACROSS
CENTRAL AND SOUTHWEST MONTANA UNTIL TUESDAY NIGHT. ANY PRECIPITATION
RECEIVED SHOULD BE MOUNTAIN SNOW AND MIXED PRECIPITATION OVER THE
PLAINS AND VALLEYS. TUESDAY NIGHT AND WEDNESDAY...A TRANSIENT
UPPER-LEVEL RIDGE WILL PASS OVER THE REGION WITH DRIER CONDITIONS
AND WARMER TEMPERATURES AROUND SEASONAL AVERAGES. MODELS DIFFER
SLIGHTLY THURSDAY INTO FRIDAY WITH SCATTERED LIGHT PRECIPITATION
MOVING INTO THE REGION FROM THE WEST. AS A RESULT...STAYED CLOSE TO
CLIMATOLOGY FOR TEMPERATURES AND A LITTLE ABOVE CLIMATOLOGY FOR
PRECIPITATION DURING THE SECOND HALF OF THE EXTENDED FORECAST.

SATURDAY AND SUNDAY...LATEST MODELS DIFFER ON TIMING OF A QUICK
MOVING PACIFIC DISTURBANCE EXPECTED TO MOVE INTO THE REGION OVER
THE WEEKEND. THERE WILL BE A CHANCE FOR SNOW SHOWERS ALONG THE
CONTINENTAL DIVIDE AND THE CENTRAL MOUNTAINS. THE PLAINS CAN
EXPECT ISOLATED RAIN AND SNOW SHOWERS THROUGH THE PERIOD. ON THE
CENTRAL PLAINS TEMPERATURES ARE EXPECTED TO BE NEAR AVERAGE ON
SATURDAY AND SLIGHTLY ABOVE AVERAGE ON SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  35  48  28 /   0  30  70  60
CTB  56  30  46  25 /   0  20  50  50
HLN  63  34  48  28 /   0  50  80  20
BZN  57  33  45  23 /   0  30  80  50
WEY  46  22  39  13 /   0  40  80  70
DLN  54  32  44  24 /   0  40  80  20
HVR  52  28  44  20 /   0  10  30  40
LWT  54  34  45  27 /   0  20  50  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL NOON MDT TODAY NORTHERN ROCKY MOUNTAIN
FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 21, 3:40 AM MST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
440 AM MDT SUN MAR 21 2010

MTZ009-221045-
NORTHERN ROCKY MOUNTAIN FRONT-
440 AM MDT SUN MAR 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL NOON TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONALLY...A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE
REGION MONDAY. EXPECT OCCASIONAL RAIN OR SNOW AT LOWER
ELEVATIONS...AND SNOW IN THE MOUNTAINS. SNOW ACCUMULATIONS UP TO 7
INCHES ARE POSSIBLE IN THE MOUNTAINS FOR THE PERIOD OF TONIGHT
THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052>055-221045-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
440 AM MDT SUN MAR 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION MONDAY.
EXPECT PERIODS OF RAIN OR SNOW AT LOWER ELEVATIONS...AND SNOW IN
THE MOUNTAINS. SNOW ACCUMULATIONS UP TO 2 INCHES WILL BE POSSIBLE
FOR THE LOWER VALLEYS LATE TONIGHT THROUGH MONDAY NIGHT. THE WEST
YELLOWSTONE AREA COULD SEE 2 TO 4 INCHES OF SNOW ACCUMULATION.
HIGHER MOUNTAINS COULD SEE UP TO A FOOT OF SNOW ACCUMULATION
TONIGHT THROUGH MONDAY NIGHT. WINTER WEATHER HIGHLIGHTS STILL
COULD BE ISSUED LATER TODAY OR TONIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010-011-013-044>047-049-051-221045-
EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-
BLAINE-EASTERN TETON-FERGUS-
440 AM MDT SUN MAR 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ012-014-048-050-221045-
CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-JUDITH BASIN-
440 AM MDT SUN MAR 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WARNING IS IN EFFECT UNTIL NOON ON SUNDAY.

A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION MONDAY. EXPECT
OCCASIONAL RAIN OR SNOW AT LOWER ELEVATIONS...AND SNOW IN THE
MOUNTAINS. SNOW ACCUMULATIONS UP TO 7 INCHES ARE POSSIBLE FOR THE
MOUNTAINS FROM TONIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 21, 7:45 AM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
845 AM MDT SUN MAR 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND GST HEART BUTTE             48.29N 112.83W
03/20/2010  M48.00 MPH       PONDERA            MT   MESONET

            48 MPH PEAK WIND GUST IN HEART BUTTE.

0142 AM     NON-TSTM WND GST 3 SW CUT BANK           48.60N 112.38W
03/21/2010  M48.00 MPH       GLACIER            MT   OFFICIAL NWS OBS

            48 MPH PEAK WIND GUST AT THE CUT BANK AIRPORT.

0700 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
03/21/2010  M56.00 MPH       GLACIER            MT   MESONET

            56 MPH PEAK WIND GUST AT THE DEEP CREEK RAWS LOCATION.

0735 AM     NON-TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.20W
03/21/2010  M53.00 MPH       GLACIER            MT   DEPT OF HIGHWAYS

            53 MPH PEAK WIND GUST JUST EAST OF EAST GLACIER PARK.

&&

BRUSDA

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
March 21, 9:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet

A wind gust to 73 mph was reported at Logan Pass in Glacier National Park.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218731.